Wyoming, 2025

Winter Storm and Heavy Snow in Wyoming, April 17 to 18, 2025

April 17 to 18, 2025 · NWS CYS · 16 events in 14 counties and zones

A strong cold front moved from northwest to southeast across Wyoming, bringing cold temperatures and widespread accumulating snow.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong cold front moved from northwest to southeast across Wyoming, bringing cold temperatures and widespread accumulating snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 16, 9:37 PM MST, 2 hours 23 minutes earlier. Its key messages:

  • A potentially impactful winter storm is expected Thursday through Friday. Widespread accumulating snow is likely. Winter Storm Watches are in effect for portions of southeast Wyoming.
  • Remaining unsettled during the weekend through early next week with chances of showers each day.
Area forecast discussion, Apr 16, 9:37 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1037 PM MDT Wed Apr 16 2025

.KEY MESSAGES...

- A potentially impactful winter storm is expected Thursday
  through Friday. Widespread accumulating snow is likely. Winter
  Storm Watches are in effect for portions of southeast Wyoming.

- Remaining unsettled during the weekend through early next week
  with chances of showers each day.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 401 PM MDT Wed Apr 16 2025

Another warm day across the area this afternoon with temperatures in
the 60s and 70s. Clouds are gradually increasing across the area
thanks to a weak upper-level disturbance. This disturbance could
bring some light showers to the CWA this afternoon, and perhaps a
rumble of thunder or two as RAP soundings show steep lapse and weak
instability. Shower chances look a little better overnight and west
of the Laramie Range as that disturbance moves overhead.
Impacts from these showers will likely be minimal, however the
mountains could pick up an inch or two of snow.

Heading into Thursday, the weather will make a hard switch from
spring to winter. A potent positively tilted trough will drop
into northern Utah/western Wyoming on Thursday. With this trough
originating in Canada, cold air will drop into CONUS with it. A
strong cold front will gradually push across the CWA during the
day Thursday, as per deterministic GFS and ECMWF. 700 mb
temperatures behind this front will be as cold as -12C, which
puts this anomalously cold air in the 10th percentile for NAEFS
climatology. Ahead of the front in the warm sector, steep lapse
rates and moderate instability will exist across the Interstate
80 corridor from Laramie to Sidney. Some Hi-Res guidance has a
few showers and thunderstorms developing during the afternoon in
this area. While storms are not expected to be severe, cannot
rule out some small hail or strong winds. Given the strength of
the front, precipitation initially starting as rain will quickly
transition to snow. The front will move from northwest to
southeast, so Converse and Carbon Counties will be the first to
see flakes fly. The southern Nebraska panhandle will be the last
to switch over to snow, which will likely happen overnight on
Thursday.

Since this is a later season storm, snowfall amounts could be fairly
impressive. Of course, given the time of year, factors like sun
angle and how quickly the ground can cool off after a few days of
above average temperatures will play a role in snowfall totals.
However, given the strength of the front and that much of the snow
will fall overnight, accumulations are likely, especially across
southeast Wyoming. Went ahead and expanded the Winter Storm Watches
that were in place to the Interstate 80 and 25 corridors. The reason
being that there is still some uncertainty with this system based on
ensemble guidance and another round of models and the addition of Hi-
Res guidance will be useful. Many of the Watch locations are
teetering on the verge of Advisory/Warning criteria, so it is
possible many of these Watches could go either way. For now however,
it is safe to say that the biggest impacts and highest accumulations
will be in southeast Wyoming. The Nebraska panhandle will likely
still see snow, but accumulations should generally be under 2 inches
with the exception of the Pine Ridge.

Diving deeper into this system, a lot of the dynamics favor areas of
heavy, banded snow and orographic upslope flow. The GFS shows areas
of strong mid-level frontogenesis colocated with areas of QPF and
saturated DGZs. The main area of concern for this set-up will be the
Interstate 80 corridor between Laramie and Rawlins. This will likely
lead to heavy snow at times, especially late Thursday afternoon
through Friday morning. Snow accumulations in this area and north of
the Interstate 80 corridor could be anywhere between 4 and 8 inches,
with higher amounts possible in higher terrain. East of the Laramie
Range, orographics and upslope will play a larger role in snowfall
accumulation. North to northeast winds behind the cold front will be
favorable for orographic lift in both the North Laramie Range and
Pine Ridge. Will have to keep an eye on cities along the US-20
corridor, especially in Wyoming where 4+ inches will be possible.
The North Laramie Range will be in a prolonged period of moist
upslope flow, so this area is likely to see the highest snowfall
totals in the CWA for this event. Other areas to watch will include
the South Laramie Range and foothills as well as the Cheyenne Ridge.
The Cheyenne Ridge also favors upslope flow in northerly flow so
areas between Wheatland and Cheyenne could also see upward of 4+
inches of snow. Ensemble means from the GFS and ECMWF are fairly in
line with these totals.

Snow will continue through most of the day Friday, but will
gradually taper off throughout the day from north to south. Minimal
accumulations are expected after sunset on Friday, however there
could be a few lingering snow showers overnight. Behind the
front, temperatures will be much colder for Friday. High
temperatures will struggle to reach freezing for much of
southeast Wyoming, with low 40s expected for the panhandle. Cold
temperatures will continue into Friday night with teens and 20s
expected across the area.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 304 AM MDT Wed Apr 16 2025

A more unsettled weather pattern looks likely in the medium to long
range. Models are in good agreement with the overall pattern across
the Intermountain West and the Front Range through the forecast
period as several chances for precipitation and cooler to near
average temperatures for this time of the year. It definitely looks
like a more typical spring pattern as we head into the last full
week of April.

As we head into the weekend, all models show a slow warming trend
even though temperatures will likely remain below average for mid
April. Northerly flow aloft will remain over the area through
Saturday night with the upper level flow backing into the west on
Sunday. Remaining chilly on Saturday with skies becoming partly
cloudy. However, low level instability and some daytime convection
will result in cloudy skies in the afternoon with scattered rain and
snow showers expected. Sunday looks somewhat drier with moderate
downslope westerly wind expected. It will be milder on Sunday with
temperatures close to average for April 20th (50s to low 60s).

Next week looks mostly unsettled with several upper level
disturbances, embedded in the mean westerly flow aloft, impacting
the forecast area nearly every day. The most potent disturbance and
associated jet max aloft looks to be later Monday and Tuesday, with
some respectable QPF amounts over portions of the forecast area.
Thankfully, precipitation type will be mostly rain outside of the
mountains as 700mb temperatures increase above -5c to 0c. The
mountains typically do well with spring snowfall in these patterns
which some much needed moisture for most of southeast Wyoming and
western Nebraska. Also added thunderstorms to the forecast Monday
and Wednesday with ensemble members and deterministic guidance
showing decent low level instability and increasing moisture/surface
dewpoints.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1026 PM MDT Wed Apr 16 2025

While the flow aloft remains southwest, a weather disturbance
and cold front will move across the terminals on Thursday,
bringing increasing chances for rain and snow.

Wyoming TAFS...For Rawlins, ceilings will lower to 5000 feet
after 09Z, and to 1500 to 2500 feet after 12Z, with light snow
reducing visibilities to 1 to 3 miles after 15Z Thursday. Winds
will gust to 25 knots from 15Z to 01Z.

For Laramie and Cheyenne, ceilings will lower to 5000 feet after
09Z, with a chance of showers from 15Z to 19Z, reducing
visibilities to 5 miles, then ceilings will lower to 1800 to
3500 feet after 19Z, with rain and snow showers reducing
visibilities to 1 to 4 miles. Winds will gust to 25 knots at
Cheyenne from 16Z to 23Z, and gust to 22 knots at Laramie until
10Z, and to 30 knots from 15Z to 00Z.

Nebraska TAFS...For Chadron and Alliance, ceilings will lower to
10000 feet after 12Z, then to 1500 to 2500 feet after 14Z, with
rain and snow showers, and fog reducing visibilities to 3 to
5 miles after 16Z. Winds will gust to 28 knots from 14Z to 00Z.

For Scottsbluff and Sidney, ceilings will lower to 10000 feet
after 12Z, then to 5000 feet after 15Z, and to 1500 to 3500 feet
after 19Z, with rain and snow showers reducing visibilities to
1 to 4 miles after 19Z. Winds will gust to 30 knots from 14Z to
01Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Thursday afternoon through Friday
     morning for WYZ101-105.
     Winter Storm Watch from Thursday afternoon through Friday
     morning for WYZ102-109.
     Winter Storm Watch through Friday morning for WYZ103-112-114.
     Winter Storm Watch from 3 AM MDT Thursday through late
     Thursday night for WYZ104.
     Winter Storm Watch from Thursday evening through Friday
     afternoon for WYZ106-107-113-115.
     Winter Storm Watch from Thursday afternoon through Friday
     afternoon for WYZ110.
     Winter Storm Watch from 9 AM MDT Thursday through Friday
     morning for WYZ116.
     Winter Storm Watch from Thursday evening through Friday
     afternoon for WYZ117-118.
NE...None.

&&

SHORT TERM...SF
LONG TERM...TJT
AVIATION...RUBIN
Hazardous weather outlook, Apr 16, 3:12 PM MST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
412 PM MDT Wed Apr 16 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-172215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
412 PM MDT Wed Apr 16 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

- A potentially impactful winter storm is expected Thursday
  through Friday. Widespread accumulating snow is likely. Winter
  Storm Watches are in effect for portions of southeast Wyoming.

- Remaining unsettled during the weekend through early next week
  with chances of showers each day.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 6 winter storm, 2 winter weather. Local standard time, as filed.

Heavy Snow, Sierra Madre Range

When
April 17, 12:00 AM MST to April 18, 1:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
Park/Forest Service
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Peak snowfall reported in the Sierra Madres came from the Blackhall Mountain SNOTEL with 21.6 inches. Several other SNOTELs reported heavy snow accumulations above 12 inches.

Heavy Snow, Snowy Range

When
April 17, 12:00 AM MST to April 18, 2:00 AM MST
Where
Snowy Range forecast zone
Reported by
Park/Forest Service
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Peak snowfall report was from Cinnabar Park SNOTEL with 13.5 inches through the event. Several other SNOTELs reported heavy snow accumulations above 10 inches.

Heavy Snow, North Laramie Range

When
April 17, 10:30 AM MST to April 18, 11:00 AM MST
Where
North Laramie Range forecast zone
Reported by
Park/Forest Service
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

The Laprele Creek SNOTEL reported 12.5 inches of snow on the leeward side of the North Laramie Range. A trained spotter on the windward side of the range measured 17.5 inches of snow.

Winter Storm, Ferris/Seminoe/Shirley Mountains

When
April 17, 12:30 PM MST to April 18, 11:00 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

US-287 closed between Muddy Gap and Rawlins for an extended period of time due to winter conditions. A webcam near Muddy Gap showed snow covered roads.

Winter Storm, Shirley Basin

When
April 17, 2:00 PM MST to April 18, 8:00 AM MST
Where
Shirley Basin forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WY-77 was closed south of Shirley Basin for an extended period of time due to winter conditions. A webcam along WY-77 showed snow covered roads.

Heavy Snow, Converse County Lower Elevations

When
April 17, 4:30 PM MST to April 18, 11:00 AM MST
Where
Converse County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported 10 inches of snow 4.3 WSW Douglas in Converse County. Another report of 12 inches came from the public through social media.

Winter Storm, South Laramie Range

When
April 17, 6:00 PM MST to April 18, 3:00 PM MST
Where
South Laramie Range forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Interstate 80 closed between Cheyenne and Rawlins for an extended period of time due to winter conditions. Webcams along Interstate 80 in the South Laramie Range showed snow covered roads and poor visibility.

Heavy Snow, Central Carbon County

When
April 17, 6:30 PM MST to April 18, 5:00 PM MST
Where
Central Carbon County forecast zone
Reported by
COOP Observer
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A COOP Observer reported 14.5 inches of snow 1 mile N of Rawlins in central Carbon County the morning of 4/18. Interstate 80 closed at approximately 10 PM MDT on 4/17 due to winter conditions.

Heavy Snow, North Snowy Range Foothills

When
April 17, 7:00 PM MST to April 18, 12:00 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported 6.6 inches of snow 0.3 miles SW of Elk Mountain in eastern Carbon County. WYDOT closed Interstate 80 around 10 PM due to winter condition.

Winter Storm, South Laramie Range Foothills

When
April 17, 7:00 PM MST to April 18, 3:00 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Interstate 80 closed between Cheyenne and Rawlins for an extended period of time due to winter conditions. Webcams along Interstate 80 in the South Laramie Range Foothills showed snow covered roads and poor visibility.

Heavy Snow, Upper North Platte River Basin

When
April 17, 7:30 PM MST to April 18, 9:00 AM MST
Where
Upper North Platte River Basin forecast zone
Reported by
Trained Spotter
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Trained Spotter measured 9 inches of snow in the city of Saratoga. Pictures from social media also show 6+ inches of snow around the area.

Winter Weather, Laramie Valley

When
April 17, 8:00 PM MST to April 18, 3:00 PM MST
Where
Laramie Valley forecast zone
Reported by
CoCoRaHS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported 3.1 inches of snow 7 miles ENE of Bosler in central Albany County. The city of Laramie received between 1 and 2 inches of snow. WYDOT closed Interstate 80 between Cheyenne and Rawlins around 10 PM on 4/17.

Heavy Snow, Central Laramie Range and Southwest Platte County

When
April 17, 10:30 PM MST to April 18, 1:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
Public
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Pictures from social media showed a snowfall measurement of 10 inches 8 miles SE of Bordeaux in southern Platte County.

Winter Weather, Goshen County

When
April 17, 11:00 PM MST to April 18, 1:00 PM MST
Where
Goshen County forecast zone
Reported by
CoCoRaHS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Multiple CoCoRaHS observers across Goshen County reported between 3 and 5 inches of snow across the central and northern portions of the County. One social media post showed 6 inches of snow in the city of Lingle.

Winter Storm, Ferris/Seminoe/Shirley Mountains

When
April 18, 4:38 AM MST to 11:00 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

US-287 still closed between Muddy Gap and Rawlins as of 7:30 AM on 4/18 due to winter conditions. A webcam near Muddy Gap showed snow covered roads.

Winter Storm, Central Carbon County

When
April 18, 10:46 AM MST to 5:00 PM MST
Where
Central Carbon County forecast zone
Reported by
Emergency Manager
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Carbon County Emergency Manager reports Interstate 80 is still closed westbound due to winter conditions and blowing snow. The road closure caused all hotels in the city of Rawlins to fill up overnight.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240263, 1240265, 1240262, 1240275, 1240270, 1240260, 1240303, 1240284, 1240297, 1240311, 1240293, 1240299, 1240320, 1240327, 1240277, 1240289.